Illinois, 2023

Damaging Winds and High Wind in Illinois, June 24 to 25, 2023

June 24 to 25, 2023 · NWS LOT · 12 events in 7 counties and zones

A line of thunderstorms moved across northern Illinois during the late evening of June 24th and the early morning of June 25th producing scattered wind damage. High winds during the afternoon blew down a tree near the intersection of West Pells Street and American Street in Paxton.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A line of thunderstorms moved across northern Illinois during the late evening of June 24th and the early morning of June 25th producing scattered wind damage.

High winds during the afternoon blew down a tree near the intersection of West Pells Street and American Street in Paxton. The fallen tree damaged utility poles along 3 blocks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 24, 6:18 PM CST, 3 hours 42 minutes earlier.

Area forecast discussion, Jun 24, 6:18 PM CST, 3 hours 42 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
718 PM CDT Sat Jun 24 2023

.MESOSCALE DISCUSSION...
Issued at 718 PM CDT Sat Jun 24 2023

Severe thunderstorm watch 372 is in effect until 2 AM CDT, and
includes portions of our far western cwa.

We continue to monitor thunderstorm development across central and
eastern IA early this evening, and the potential for some strong to
severe storms to eventually work into our far western counties after
9-10 pm. Main severe threat is likely to be straight-line winds and
hail, with a decrease in intensity and severe threat generally
expected as storms move farther east overnight.

Latest surface analysis indicates low pressure over southeastern
North Dakota, with a cold front arcing through western IA and far
eastern KS. Ahead of this front was a somewhat narrow axis of
warm/moist and unstable air (temps in mid-upper 80s, surface dew
points in the lower 70s) southwest of a developing warm front
evident extending southeast into far western and southern IL.
MLCAPEs of 3000-3500 J/kg and effective deep-layer shear around 50
kts were indicated within the warm sector across IA/MO, sufficient
for organized severe convection, including a few supercells. This
activity is expected to continue to develop into clusters across
eastern IA and far western IL this evening.

Near-surface based instability decreases to the east IL however, and
though there will be some eastward shift of low-level instability
over the next several hours, the magnitude of instability should
decrease with the loss of diurnal warmth and thus the greatest
severe weather potential looks to be across our western cwa. Latest
CAMs continue to depict storms (likely weakening but will have to be
monitored) spreading east toward the Chicago metro area around or
just after midnight and exiting our northwest Indiana counties during
the pre-dawn hours of early Sunday.

Ratzer

&&

.SHORT TERM...
Issued at 315 PM CDT Sat Jun 24 2023

Through Sunday night...

A lot of questions still revolve around our approaching storm
system, although a lot of pieces have also come together recently.
The thunderstorms popping up over west-central Iowa early this
afternoon are what will become our first push of rain and storms
progged for this evening and overnight. Surface dewpoints have
managed to crack the mid 70s out that way which has allowed for as
many as 3,000 J/kg of MUCAPE. Isentropic analysis also suggests
efficient vertical moisture transport is taking place and
additional surface moisture advection through the afternoon will
pull MUCAPE values up closer to 4,000 J/kg over the next few hours
across central Iowa. Once the mid level ridge axis passes off to
our east, we too will begin to see our profile moisten up which
will subsequently destabilize the environment as we make our way
through the evening. However, diurnal cooling will ensure that the
instability and low level lapse rates over the CWA aren't nearly
as robust as our neighbors to the west.

Guidance seems to like the idea of these scattered thunderstorms
evolving into an MCS late this afternoon underneath the nose of a
jet max wrapped around the base of the upper low that will be
picking up a lot of momentum over the next several hours,
especially in the mid levels. The system is expected to approach
the I-39 corridor in the mid-evening hours. It's looking more and
more likely that the stronger storms will be directed
southeastward through the remainder of the CWA and miss the
majority of the Chicago metro. The system will likely even weaken
as a whole as it progresses through the area as it will outrun the
better instability and shear. However, showers and likely some
lighter thunderstorms are still expected to push across the metro
tonight. Decoupling of the boundary layer following sunset will
inhibit any surface-based convection from developing, although a
good deal of instability aloft will allow for these storms to
maintain themselves as they inevitably become elevated later this
evening. Across the western and southwestern CWA, strong forcing
for ascent and a decent shear profile, both provided by the
encroaching jet max, will help support updrafts that may be
capable of producing some small hail. Additionally, a nose of some
pretty dry air just off of the surface enhances a severe wind
potential and may promote the development of cold pools. This
first wave should be making its way near the IL/IN stateline just
prior to daybreak and out of the CWA altogether shortly
thereafter.

Following this first storm system, a low-mid level dry wedge is
advected into the area and will result in a bit of a lull in the
rain and storm coverage through at least the early morning. The
surface low moving across the upper Midwest will drag its cold
front across the area between the mid-morning and early
afternoon. A plume of instability featuring as many as 2,500 J/kg
of MUCAPE will push into the area ahead of the front. After
receiving some help from diurnal heating, that number is expected
to jump to around 3,000- 3,500 J/kg by the time the front enters
the metro. However, on top of being moisture-starved, forecast
soundings suggest that we may not even mix up to the LFC before
the front moves across meaning little to none of the moisture
found near the surface will be able to play into thunderstorm
development. Plus, a very modest theta-e gradient along the front
implies forced ascent along the boundary will be none too
impressive. All this is to say that thunderstorm chances are
looking rather meager with the frontal passage. If the front lags
at all from what models are saying, parts of northwest Indiana
just may be able to get enough of a head start on heating to get
storms firing up along the front. However, guidance is in pretty
good agreement that convective initiation along the front won't
take place until it's closer to north-central Indiana.

Additional dry advection immediately behind the front will keep
post-frontal shower coverage low through the early afternoon. As
the southern periphery of the upper low propagates into the area,
ample moisture is fed back into the low levels. Resultantly,
scattered showers are anticipated to develop through the afternoon
and evening with the best chances expected across far northern IL
where moisture availability and forcing will be better nearer to
the center of the low. During the several hour period in which the
atmosphere is pretty dry in the morning and into the afternoon,
we'll probably manage to sneak in some decent sunshine and build
up a few to several hundred joules of CAPE by the late
afternoon/evening. Therefore, some isolated to scattered
thunderstorms will be possible during the latter part of the day,
though no robust convection is expected. With the upper low taking
its time moving across the region, the scattered shower chances
will persist into Monday.

Aside from the rain and thunderstorm potential, we should do well
to mix down some of that enhanced low level flow and bring 30-35
mph gusts to the area by Sunday afternoon. With a shallow boundary
layer expected to hang on through Sunday night, breezy winds
upwards of around 20 mph will persist through the overnight.
Additionally, despite the passing of the cold front, temperatures
Sunday afternoon are expected to warm into the lower 80s near the
IL/WI stateline and upper 80s south of I-80.

Doom

&&

.LONG TERM...
Issued at 303 PM CDT Sat Jun 24 2023

Monday through Saturday...

A period of cool weather is expected at the start of the period
for Monday into Tuesday as an upper low/trough dominates across
the Great Lakes. The upper low will remain in rather close
proximately to our area on Monday as it gradually shifts eastward
across Lower Michigan. This will allow multiple embedded
impulses to track southeastward across the area on Monday within
the northwesterly cyclonic flow aloft. As a result, expect a good
deal of cloud cover, along with intermittent periods of showers
during the day. We could also see a few embedded thunderstorms
Monday afternoon across parts of northeastern IL into northwestern
IN, but severe weather is not expected. Otherwise, expect breezy
west-northwesterly winds (Gusting 25-35 mph) with temperatures
holding in the low to mid 70s Monday afternoon.

The threat of showers is expected to wane into Tuesday, but the
winds will remain breezy. Wind directions will veer northerly
during the day in response to the gradual eastward movement of the
Great Lakes low pressure system. This will set up the coolest
temperatures on Tuesday across far northwestern IN and along the
IL lakeshore. These areas are expected to remain in the 60s, while
areas across inland northern IL warm into the middle to upper 70s
under partly cloudy skies. While the weather Tuesday looks quiet,
choppy wind driven waves on Lake Michigan will likely result in a
high swim risk at area Lake Michigan beaches.

A warming trend back into the mid to upper 80s is anticipated
during the mid to late week period as the southern Plains upper
ridge begins to build eastward towards the Lower Mississippi
Valley. While this is the case, model and ensemble guidance
support the idea of an enhanced belt of upper level westerlies
setting up across parts of the central CONUS along the northern
periphery of the upper ridge. Impulses tracking through this flow
could support a couple periods of active weather (showers and
severe storms) somewhere across the region later in the week.
While this is the case, significant uncertainties exist on the
northern extent of the lower-level moisture axis into our area,
and hence our overall local chances for rain. Nevertheless, the
larger scale pattern is favorable, so we will continue to run with
the chance POPs from the NBM.

KJB

&&

.AVIATION...
For the 00Z TAFs...

656 PM...Forecast concerns include...

Chance of thunderstorms tonight and again Sunday.
Strong/gusty southwest winds Sunday.
Possible mvfr cigs Sunday morning and again Sunday night.
Possible showers Sunday afternoon and evening.

Scattered thunderstorms have developed across eastern IA and are
expected to move into northwest IL later this evening. There
remains some uncertainty regarding how well this activity will
stay together as it moves further east across the Chicago
terminals later this evening into the overnight hours. While a
gradual weakening trend is expected, thunder is still possible at
the Chicago terminals and opted for a two hour tempo 06-08z but
some timing tweaks are still possible as trends emerge this
evening. Once this activity shifts east of the terminals during
the overnight hours, a break in precipitation is expected through
at least late Sunday morning. By that time a cold front will be
moving across the area and additional thunderstorm development is
likely to be east of the terminals early Sunday afternoon, though
possibly over Lake Michigan. With this expectation, do not have
any thunder mention at the terminals on Sunday. Wrap around
showers are possible later Sunday afternoon into Sunday evening
and their remains uncertainty for coverage during this time and
also stayed dry with this forecast. Vicinity shower mention may
be needed with later forecasts.

East southeast winds behind the lake breeze will slowly turn more
south/southeast this evening with south/southeast winds through
the early morning hours, which will turn southwest after sunrise
and then more west/southwest by late Sunday morning as speeds and
gusts increase. Gusts to 30kt are expected for much of Sunday
afternoon with speeds/gusts diminishing with sunset Sunday
evening.

Some of the guidance suggests mvfr cigs will be possible Sunday
morning, especially across northwest IL. These may be dependent on
how much rain falls and how moist the low levels become. Mvfr cigs
are possible again Sunday evening and for now have only included
scattered mvfr level cloud mention. cms

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Small Craft Advisory...LMZ740-LMZ741-LMZ742-LMZ743-LMZ744-
     LMZ745...10 AM Sunday to 9 PM Sunday.

&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Jun 24, 2:38 PM CST, 7 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
338 PM CDT Sat Jun 24 2023

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-252045-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
338 PM CDT Sat Jun 24 2023 /438 PM EDT Sat Jun 24 2023/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk...with an associated:
     Limited Hail Risk...up to up to nickel size.
     Limited Damaging Wind Risk...up to 60 mph.

DISCUSSION...

Thunderstorms developing across Iowa this afternoon will move
into parts of northern Illinois after sunset. If thunderstorms
are able to grow into a cluster, they may produce locally damaging
winds as well as non-damaging hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday...
  Limited Afternoon Severe Thunderstorm Risk mainly in Indiana.
Monday...
  Limited Thunderstorm Risk.
  High Swim Risk Lake Michigan Shore
Tuesday...
  High Swim Risk Lake Michigan Shore
Thursday and Friday...
  Limited Thunderstorm Risk.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation is not expected at this time.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the east southeast at 35 mph.

LMZ740>745-252045-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
338 PM CDT Sat Jun 24 2023

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday...
  Hazardous conditions for small craft are likely.
  Limited Severe Thunderstorm Risk.
Monday...
  Hazardous conditions for small craft are likely.
  Limited Thunderstorm Risk.
Tuesday...
  Hazardous conditions for small craft are likely.
Thursday and Friday...
  Limited Thunderstorm Risk.

KJB

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The radar

The Milwaukee radar (KMKX), 95 km away, was scanning. The volume nearest the first event began at 04:01 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 1 high wind. Local standard time, as filed.

Thunderstorm Wind, Winnebago

When
June 24, 10:00 PM CST
Where
Winnebago County, Winnebago
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
42.270, -89.230

Wind gusts were estimated between 60 and 65 mph.

Thunderstorm Wind, Winnebago

When
June 24, 10:04 PM CST
Where
Winnebago County, (Rfd) Rockford Airport
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
42.200, -89.100

Thunderstorm Wind, Lee

When
June 24, 10:56 PM CST
Where
Lee County, 4.7 mi WSW of Maytown
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.614, -89.458

A tree was blown down at the intersection of Route 26 and Todd Road blocking traffic.

Thunderstorm Wind, De Kalb

When
June 24, 11:38 PM CST
Where
De Kalb County, Waterman
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
41.770, -88.770

A photo shared on social media showed a large tree limb 6 to 10 inches in diameter snapped off a tree.

Thunderstorm Wind, Kane

When
June 24, 11:57 PM CST
Where
Kane County, 2.86 mi E of Kaneville
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
41.831, -88.464

A photo shared on social media showed a large tree limb that was blown down onto the hood of a car which caused damage near Route 47 and Green Road.

Thunderstorm Wind, Will

When
June 25, 12:20 AM CST
Where
Will County, 1.17 mi WSW of Plainfield
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.622, -88.220

Multiple large tree limbs were blown down in northwest Plainfield. Minor damage occurred to a utility pole on 143rd Street. Outdoor restaurant dining sets and barriers were knocked over in downtown Plainfield.

Thunderstorm Wind, Will

When
June 25, 12:26 AM CST
Where
Will County, 0.69 mi N of (1c5) Bolingbrook Clow Airport
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
41.710, -88.130

A photo was shared on social media of a large tree limb that was blown down.

Thunderstorm Wind, Will

When
June 25, 12:42 AM CST
Where
Will County, 1.38 mi N of New Lenox
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.530, -87.970

A farm stand tent was heavily damaged and fence panels were blown out. A small tree was also snapped.

Thunderstorm Wind, Cook

When
June 25, 12:46 AM CST
Where
Cook County, 0.98 mi SW of Cicero
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.840, -87.773

A tree was blown down near 28th Street and Austin Blvd.

Thunderstorm Wind, Will

When
June 25, 12:46 AM CST
Where
Will County, Mokena
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
41.530, -87.880

A photo shared on social media showed a tree 12 to 18 inches in diameter snapped.

Thunderstorm Wind, Cook

When
June 25, 12:50 AM CST
Where
Cook County, Cicero
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.850, -87.760

A tree and a utility pole were blown down onto a car.

High Wind, Ford

When
June 25, 4:20 PM CST
Where
Ford forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.597, -88.223 (the zone’s center; the record gives no point)

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1096075, 1096073, 1096076, 1096077, 1096080, 1098750, 1098751, 1098749, 1096078, 1096079, 1096081, 1098785.